This website is not only for those with a menstrual cycle…
Chronic health issues and symptoms can also be caused, or affected, by hormonal medication.
1. ‘The pill’
The most common form of hormonal medication is contraceptive medication, known as ‘the pill’. It is used to prevent pregnancy and for menstrual cycle-regulating/ suppressing purposes.
Since each person is different, contraceptive medications come in many different forms, and some may be better suited to individuals than others. But in general, the most common contraceptive pill side effects (i.e. symptoms) experienced are; headache; upset stomach; stomach cramps or bloating; diarrhoea; appetite and weight changes; anxiety; low mood; acne; fluid retention; fatigue; and breast tenderness.
2. HRT (Hormone Replacement Therapy) for the menopause
Oestrogen-based HRT may be offered to people going through the menopause. The most common side effects of oestrogen-based HRT are basically the same symptoms associated with the menstrual cycle and contraceptive medications: Headache; upset stomach; stomach cramps or bloating; diarrhoea; appetite and weight changes; anxiety; low mood; acne; fluid retention; and breast tenderness.
3. HRT for people who have, or are recovering from, prostate cancer.
Patients may be given HRT, although this is now unlikely to be oestrogen-based because of its unwanted side effects.
The most common approach is to use LHRH agonists (luteinizing hormone-releasing hormone agonists), or GnRH antagonists(gonadotrophin-releasing hormone antagonists). These work by reducing the level of ‘male’ sex hormones (known as androgens), which can also result in hormone-related symptoms such as: incontinence; irritable bowel; hot flushes; osteoporosis; enlarged or painful breasts; and fatigue.
4. HRT for transitioning transgender people
Transgender people may also be at an increased risk of health issues, if receiving hormonal replacement therapy (HRT) as part of their transition. For example, transgender women taking oestrogen medication may be at increased risk of developing type II diabetes, nausea and vomiting, and headaches or migraines.
Transgender men taking testosterone medication may also be at increased risk of developing type II diabetes, headaches or migraines, as well as mental health issues.
Note: Although you may not have a menstrual cycle, it is still worthwhile tracking your hormone medication-related symptoms over time. Having data to share with your doctor can help them to better understand and treat your symptoms.